Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 8, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Aug 22, 2021, 2:01 AM MDT for Otero County, New Mexico. It took effect at Aug 22, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2021, 2:01 AM MDT (08:01 UTC)
- In effect from
- Aug 22, 2021, 12:00 PM MDT
- Expired
- Aug 23, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WGUS64 KEPZ 220801 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 201 AM MDT Sun Aug 22 2021 NMZ414>416-222200- /O.NEW.KEPZ.FF.A.0008.210822T1800Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 201 AM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * From Noon MDT today through this evening. * An increase in moisture will lead to scattered to numerous thunderstorms across the Sacramento Mountains this afternoon and evening. Additionally, wet grounds from recent rains will increase runoff. Thus, flash flooding will be possible. * Areas of heavy rainfall may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AB
2 follow-up statements
101 WGUS64 KEPZ 222101 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 301 PM MDT Sun Aug 22 2021 NMZ414>416-230600- /O.CON.KEPZ.FF.A.0008.000000T0000Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 301 PM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * A portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * Until Midnight MDT tonight. * An increase in moisture will lead to scattered to numerous thunderstorms across the Sacramento Mountains this afternoon and evening. Additionally, wet grounds from recent rains will increase runoff. Thus, flash flooding will be possible. * Areas of heavy rainfall may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
704 WGUS64 KEPZ 230547 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 1147 PM MDT Sun Aug 22 2021 NMZ414>416-230700- /O.EXP.KEPZ.FF.A.0008.000000T0000Z-210823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 1147 PM MDT Sun Aug 22 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet will expire at Midnight MDT tonight. The Flood Watch is expiring. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ AB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 11:30 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 21, 11:30 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1130 PM MDT Sat Aug 21 2021 .AVIATION...06Z TAF CYCLE Isolated thunderstorms are tapering off for the evening except for a few training cells west of all terminals. Due to uncertainty on when they will dissipate, have left VCTS in the TAF for KTCS. Otherwise, ceilings are FEW/SCT100-120 to SKC with SSW wind less than 10KT. There will be some gusts to 20KT around storms-again, mainly for KTCS. Wind becomes light and terrain based by the morning. Sunday afternoon, expect storms to start in the mountains, with outflow boundaries bringing storm potential to the lowlands/terminals. Again, confidence is too low to include TS or VCTS in TAF. && .PREV DISCUSSION...212 PM MDT Sat Aug 21 2021... .SYNOPSIS... After a couple of dry days, the moisture returns to the area and along with it, comes the increase in rain chances. Showers and storms will be focused along and east of the Rio this afternoon/evening, on Sunday the activity shifts to the west. Dry conditions gradually increase to start the work week, with rain chances focused west of the Rio and in area mountains. High temperatures through the forecast period will run a degree or two above or below the seasonal average. && .DISCUSSION... .SHORT TERM...Tonight and Sunday... As of this afternoon an upper high is centered over eastern Texas with it's influence extending westward into far west Texas and parts of southeastern New Mexico. This is depicted very clearly in waver vapor imagery as the moisture plume shows up very nicely along the western periphery of this feature. While the AM sounding at KEPZ showed only around 1.00" PW, GOES PW imagery is showing that number closer to 1.25" this afternoon where we see breaks in the clouds. This correlates nicely with model forecast PW values. So most certainly the moisture level is increasing as of this afternoon and should continue to do so into Sunday as the ridge slowly edges a bit further westward. Convection has been slow to develop so far today. Remnant cloud cover advancing in from northern Chihuahua slowed our heating a bit today. But with surface dewpoints remaining in the upper 50's and mid levels starting to moisten up, a few isolated storms will remain possible. While the best chances initially will be over eastern parts of the CWA, the southwestern areas could see some isolated activity late this evening. With convection currently firing off the Sierra Madres, storms could manage to wander into the Bootheel and nearby areas before the day is completely done. Sunday should offer better chances for a bit more widespread coverage of showers and storms. Models hint at at least some upper level energy arriving from the south during the afternoon hours. This combined with the typical initiation off higher terrain and subsequent activity along convective outflows should make for a more interesting afternoon. PW values look to top out around 1.40" Sunday afternoon (a far cry from the elevated readings during last weeks flooding rain event). So while widespread flash flooding is not expected, a few of the individual storms could still produce localized flooding rains. As such WPC has included the northern part of our CWA in a marginal risk for excessive rainfall for Sunday. && .LONG TERM...Sunday Night through Friday... By Sunday night, the upper-level high pressure is firmly over the Ark-La-Tex region and will expand westward. As it gradually moves and expands west, the plume of moisture on the western edge of the high pressure will move west towards the AZ/NM border. Precipitable water (PW) values will be in between 1.3-1.5 inches associated with the higher moisture. Thus, the greatest chance for scattered showers and thunderstorms will be along and west of the Rio, and over the Sacramento Mountains. Again on Monday, the moisture plume will mainly be over the western parts of the area. The same areas that have the greatest chance of rain on Sunday evening/night, we see it again on Monday. Conditions start drying out on Tuesday and Wednesday. The high pressure over eastern/central Texas, expands further west and 500mb heights gradually increase across the CWA, depicted by the GFS and ECMWF. PoPs decrease both days, focusing rain chances west of the Divide on Tuesday and just the Gila region on Wednesday (due to orographic enhancement). The moisture plume really gets cut off Wednesday into Thursday as high pressure continues building west. Most of the area, excluding the Gila region, will be dry on Thursday. Rain chances gradually increase on Friday and Saturday as monsoonal moisture moves back into the region. Looking at temperatures across the area, we will see a gradual rise as the upper-level high builds west closer to the area. For Monday and Tuesday, high temperatures will run right around the seasonal average. By Wednesday and Thursday, highs will run slightly above average. Finally, for Friday and into next week, high temperatures will slip back closer to the seasonal average as moisture returns. && .FIRE WEATHER... Moisture will return for eastern areas with min RH values from 35 to 45 percent while western areas remain in the mid to upper 20s. Along with the moisture will come thunderstorm chances during the afternoon into the overnight hours. Any thunderstorms may bring gusty winds and heavy rainfall. Winds will top out around 10 MPH during the afternoon. Some drier air will begin to return on Monday, especially for eastern areas. Thunderstorm chances will decrease accordingly. Vent rates will range mainly fair to very good for the weekend. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 72 93 72 / 20 20 20 20 Sierra Blanca 83 65 85 64 / 40 30 10 0 Las Cruces 90 68 90 68 / 10 20 30 30 Alamogordo 90 69 90 68 / 20 10 50 20 Cloudcroft 68 51 68 52 / 30 20 50 20 Truth or Consequences 89 67 88 66 / 10 20 50 40 Silver City 85 62 83 62 / 20 20 50 40 Deming 94 68 91 67 / 10 20 30 30 Lordsburg 93 68 90 67 / 20 10 30 30 West El Paso Metro 94 72 94 72 / 20 20 20 20 Dell City 88 67 90 67 / 40 10 20 0 Fort Hancock 90 70 93 69 / 40 30 10 0 Loma Linda 83 65 85 66 / 20 20 20 10 Fabens 91 72 93 71 / 20 20 20 0 Santa Teresa 90 70 92 70 / 10 20 20 20 White Sands HQ 89 70 90 71 / 20 20 40 20 Jornada Range 88 68 89 68 / 10 20 40 30 Hatch 91 67 90 68 / 10 20 50 30 Columbus 93 69 91 69 / 10 20 20 30 Orogrande 88 68 90 68 / 20 20 40 20 Mayhill 78 57 77 58 / 40 20 50 10 Mescalero 79 56 77 56 / 30 10 50 20 Timberon 75 55 76 56 / 30 20 50 20 Winston 86 57 81 57 / 10 20 50 40 Hillsboro 90 64 86 64 / 10 20 50 40 Spaceport 89 67 89 66 / 10 20 50 30 Lake Roberts 86 57 83 58 / 10 20 50 40 Hurley 88 62 85 62 / 10 20 40 40 Cliff 93 62 91 62 / 10 10 40 40 Mule Creek 88 62 86 62 / 10 0 40 30 Faywood 88 64 85 63 / 10 20 50 40 Animas 93 65 91 66 / 20 10 30 30 Hachita 91 65 90 65 / 10 20 20 30 Antelope Wells 91 65 90 66 / 20 20 30 20 Cloverdale 87 62 86 63 / 20 20 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/99
Hazardous weather outlook, Aug 21, 11:05 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1105 AM MDT Sat Aug 21 2021 NMZ401>417-TXZ418>424-221715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1105 AM MDT Sat Aug 21 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Moisture has started to return to the region. As the afternoon heats up, some isolated to scattered convection is expected. The main threat from thunderstorms today will be dangerous cloud to ground lightning along with the potential for a few strong thunderstorm outflow winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increased moisture will keep isolated to scattered thunderstorms in the forecast through Monday evening. Middle of next week will see less of a storm chance as the best moisture will be to our west. However higher terrain could still help generate a storm or two each day. Moisture moves back in late week and next weekend allowing for additional rounds of afternoon and evening storms area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Laney
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:31 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 119 min |
| Aug 21, 9:20 PM MDT | Areal Flood Advisory | EPZ | Sierra | 115 min |
| Aug 21, 10:32 PM MDT | Areal Flood Advisory | EPZ | Grant | 118 min |
| Aug 22, 12:27 AM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 4 hr |
| Aug 22, 1:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Aug 22, 2:32 PM MDT | Areal Flood Advisory | EPZ | Sierra | 118 min |
| Aug 22, 2:53 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Aug 22, 5:40 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.